Minnesota, 2008

Hail and Damaging Winds in Minnesota, September 26, 2008

September 26, 2008 · NWS DLH · 11 events in 2 counties and zones

A slow moving cold front set the stage for strong to severe thunderstorms to develop across northeastern Minnesota. Hail was the primary threat with the storms, though there were some reports of wind damage as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A slow moving cold front set the stage for strong to severe thunderstorms to develop across northeastern Minnesota. Hail was the primary threat with the storms, though there were some reports of wind damage as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 26, 2:45 AM CST, 4 hours 3 minutes earlier.

Area forecast discussion, Sep 26, 2:45 AM CST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
345 AM CDT FRI SEP 26 2008

.DISCUSSION...
FORECAST FOCUS IS ON COLD FRONT COMING THROUGH TODAY/TNT AND
POTENTIAL FOR SVR.

COLD FRONT OVR ERN SODAK...AS IT MOVES INTO MN THIS
MORNING...STRONG SOUTHERLY FLOW WILL INCREASE MOISTURE EVEN MORE
WITH DEW POINTS IN THE 50S EXPECTED TO RISE INTO THE 60S.

PRE-FRONTAL THUNDERSTORMS EXPECTED AHEAD OF FIRST WAVE MOVING
QUICKLY IN ZONAL FLOW. IN FACT ATTM STORMS DEVELOPING ON NOSE OF
THETA-E RIDGE IN STRONG ISENTROPIC LIFT. NE-SW LINE OF STORMS SHUD
DEVELOP FROM NORTH OF INL. ONCE THESE STORMS GET GOING...THEY
COULD CONTINUE THROUGHOUT THE DAY AND INTO THE EVENING AS
ATMOSPHERE HEATS UP AND DESTABILIZES EVEN MORE...THEREFORE LIKELY
POPS TODAY FOR MOST OF NERN MN...AND UPDATED POPS TO PUT ALL OF
NERN MN IN LIKELY POP CATEGORY. THERE ARE SOME MODEL DIFFERENCES
IN TIMING AND EXTENT OF PCPN BUT CONFIDENCE IS HIGH THAT STORMS
WILL OVERSPREAD REGINN THIS MORNING AND CONTINUE THIS AFTERNOON. AS
PER SPC DAY 1 OUTLOOK SVR PARAMETERS INDICATE CHANCE OF HAIL AND
DAMAGING WINDS...ESPECIALLY THIS AFTERNOON. AS FRONT MOVES
EAST..EXPECT TSTMS TO MOVE INTO WI LATE THIS AFTERNOON/EARLY
EVNEING AND CONTINUE FOR A GOOD PORTION OF THE NIGHT.

WITH STRONG LOLEVEL WINDS...EXPECT GUSTY WINDS TODAY AHEAD OF THE
FRONT.

WITH PRECIP WATER LEVELS WELL OVER 1 INCH EXPECT HEAVY RAINFALL
AMOUNTS. 3 HOUR FFG IS ABOUT 4 INCHES AND 1 ONCE IS WELL OVR 2
INCHES...SO AS OF NOW FLASH FLOODING IS NOT MAJOR
CONCERN..HOWEVER...PONDING OF WATER OF ROADS WILL BE POSSIBLE WITH
THE HEAVY RAIN.

&&

.AVIATION...
MAINLY VFR CONDS EXPECTED THROUGH THE MORNING...WITH THE
EXCEPTION AT KINL...WHERE TEMPO TS IS POSSIBLE IN THE EARLY
MORNING HOURS FRIDAY. APPROACHING STRONG COLD FRONT AND PLENTIFUL
MOISTURE WILL ALLOW FOR STRONG TS DEVELOPMENT AND HEAVY RAIN FRI
AFTERNOON ACROSS NE MN...TRANSLATING SWRD INTO NW WI FRI EVENING.
CIGS AND VSBYS WILL DROP INTO THE MVFR OR POSSIBLY IFR RANGE IN
THUNDERSTORMS. ISOLD LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE IN
THE STRONGER STORMS THIS AFTERNOON/EVENING.

TL

&&

POINT TEMPS/POPS...
DLH  74  54  62  44 /  50  70  30  10
INL  74  48  62  38 /  70  60  20  10
BRD  78  54  68  46 /  50  60  10  10
HYR  79  56  66  42 /  10  70  40  10
ASX  77  55  62  44 /  20  70  40  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

CLC/DAP
Hazardous weather outlook, Sep 26, 3:23 AM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
423 AM CDT FRI SEP 26 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-270930-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
423 AM CDT FRI SEP 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

...SEVERE THUNDERSTORMS POSSIBLE TODAY...

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE DAY TODAY...FIRST
IN NORTHEASTERN MINNESOTA BEGINNING THIS MORNING...THEN IN
WISCONSIN LATER THIS AFTERNOON. STRONG WINDS OVER 50 MPH AND LARGE
HAIL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS POSSIBLE IN NORTHWESTERN WISCONSIN ON
SATURDAY...THEN THUNDERSTORMS ARE AGAIN POSSBLE AREA-WIDE ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

LSZ121-140>148-270930-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
423 AM CDT FRI SEP 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

CLC

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The Duluth radar (KDLH), 189 km away, was scanning. The volume nearest the first event began at 12:49 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, St. Louis

When
September 26, 6:48 AM CST
Where
St. Louis County, Kabetogama
Measured
1 in hail
Reported by
COOP Observer
Coordinates
48.450, -93.020

Hail, St. Louis

When
September 26, 7:28 AM CST
Where
St. Louis County, Kabetogama
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
48.450, -93.020

Hail, St. Louis

When
September 26, 8:20 AM CST
Where
St. Louis County, 0.83 mi SSW of Kabetogama
Measured
0.88 in hail
Reported by
Park/Forest Service
Coordinates
48.440, -93.030

Hail, St. Louis

When
September 26, 9:00 AM CST
Where
St. Louis County, Kabetogama
Measured
0.88 in hail
Reported by
Public
Coordinates
48.450, -93.020

Hail, Cass

When
September 26, 4:40 PM CST
Where
Cass County, 15 mi E of Walker
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
47.100, -94.281

Thunderstorm Wind, St. Louis

When
September 26, 4:40 PM CST
Where
St. Louis County, 1.67 mi NW of Silica
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
47.270, -93.040

Several dead tree limbs were blown down over the roadway.

Hail, St. Louis

When
September 26, 4:50 PM CST
Where
St. Louis County, 2 mi S of Silica
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.221, -93.020

Thunderstorm Wind, Cass

When
September 26, 4:55 PM CST
Where
Cass County, 11 mi W of Remer
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.070, -94.164

Many trees were blown down. In addition to the wind, three-quarter inch diameter hail fell.

Hail, Cass

When
September 26, 5:10 PM CST
Where
Cass County, 4 mi NW of Remer
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.111, -93.990

Penny size hail covered the ground.

Hail, St. Louis

When
September 26, 5:15 PM CST
Where
St. Louis County, Cotton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.170, -92.480

Hail, Cass

When
September 26, 5:20 PM CST
Where
Cass County, Backus
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.820, -94.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134353, 134354, 134355, 134356, 134357, 134362, 134358, 134363, 134359, 134360, 134361.